• Previous Article
    Local well-posedness of free surface problems for the Navier-Stokes equations in a general domain
  • DCDS-S Home
  • This Issue
  • Next Article
    Nonconforming mixed finite element approximation of a fluid-structure interaction spectral problem
February  2016, 9(1): 289-313. doi: 10.3934/dcdss.2016.9.289

On local existence of MHD contact discontinuities

1. 

DICATAM, Sezione di Matematica, Università di Brescia, Via Valotti, 9, 25133 Brescia

2. 

Sobolev Institute of Mathematics, Koptyug av. 4, 630090 Novosibirsk, Russian Federation

3. 

Dipartimento di Matematica, Università di Brescia, Facoltà di Ingegneria, Via Valotti 9, 25133 Brescia

Received  September 2014 Revised  February 2015 Published  December 2015

We present a recent result [23] for the free boundary problem for contact discontinuities in ideal compressible magnetohydrodynamics (MHD). They are characteristic discontinuities with no flow across the discontinuity for which the pressure, the magnetic field and the velocity are continuous whereas the density and the entropy may have a jump. Under the Rayleigh-Taylor sign condition $[\partial p/\partial N]<0$ on the jump of the normal derivative of the pressure satisfied at each point of the unperturbed contact discontinuity, we prove the well-posedness in Sobolev spaces of the linearized problem for 2D planar MHD flows. This is a necessary step to prove a local-in-time existence theorem [24] for the original nonlinear free boundary problem provided that the Rayleigh-Taylor sign condition is satisfied at each point of the initial discontinuity. The uniqueness of a solution to this problem follows already from the basic a priori estimate deduced for the linearized problem.
Citation: Alessandro Morando, Yuri Trakhinin, Paola Trebeschi. On local existence of MHD contact discontinuities. Discrete and Continuous Dynamical Systems - S, 2016, 9 (1) : 289-313. doi: 10.3934/dcdss.2016.9.289
References:
[1]

S. Alinhac, Existence d'ondes de raréfaction pour des systèmes quasi-linéaires hyperboliques multidimensionnels, Comm. Partial Differential Equations, 14 (1989), 173-230. doi: 10.1080/03605308908820595.

[2]

S. Benzoni-Gavage and D. Serre, Multidimensional Hyperbolic Partial Differential Equations. First-order Systems and Applications, Oxford University Press, Oxford, 2007.

[3]

A. Blokhin and Y. Trakhinin, Stability of strong discontinuities in fluids and MHD, in Handbook of Mathematical Fluid Dynamics, vol. 1 (eds. S. Friedlander and D. Serre), North-Holland, Amsterdam, 2002, 545-652. doi: 10.1016/S1874-5792(02)80013-1.

[4]

J.-F. Coulombel and P. Secchi, Nonlinear compressible vortex sheets in two space dimensions, Ann. Sci. École Norm. Sup. (4), 41 (2008), 85-139.

[5]

J.-F. Coulombel, A. Morando, P. Secchi and P. Trebeschi, A priori estimates for 3D incompressible current-vortex sheets, Comm. Math. Phys., 311 (2012), 247-275. doi: 10.1007/s00220-011-1340-8.

[6]

D. Ebin, The equations of motion of a perfect fluid with free boundary are not well-posed, Comm. Partial Differential Equations, 12 (1987), 1175-1201. doi: 10.1080/03605308708820523.

[7]

J. Fang and L. Zhang, Two-dimensional magnetohydrodynamics simulations of young type Ia supernova remnants, Mon. Not. R. Astron. Soc., 424 (2012), 2811-2820. doi: 10.1111/j.1365-2966.2012.21405.x.

[8]

O. L. Filippova, Stability of plane MHD shock waves in an ideal gas, Fluid Dyn., 26 (1991), 897-904. doi: 10.1007/BF01056793.

[9]

J. P. Goedbloed, R. Keppens and S. Poedts, Advanced Magnetohydrodynamics: With Applications to Laboratory and Astrophysical Plasmas, Cambridge University Press, Cambridge, 2010. doi: 10.1017/CBO9781139195560.

[10]

K. Ilin and Y. Trakhinin, On stability of Alfvén discontinuities, Math. Methods Appl. Sci., 32 (2009), 307-329. doi: 10.1002/mma.1039.

[11]

H.-O. Kreiss, Initial boundary value problems for hyperbolic systems, Comm. Pure Appl. Math., 23 (1970), 277-298. doi: 10.1002/cpa.3160230304.

[12]

B. Kwon, Structural conditions for full MHD equations, Quart. Appl. Math., 67 (2009), 593-600. doi: 10.1090/S0033-569X-09-01139-6.

[13]

D. Lannes, Well-posedness of the water-waves equations, J. Amer. Math. Soc., 18 (2005), 605-654. doi: 10.1090/S0894-0347-05-00484-4.

[14]

P. D. Lax, Hyperbolic systems of conservation laws. II, Comm. Pure Appl. Math., 10 (1957), 537-566. doi: 10.1002/cpa.3160100406.

[15]

L. D. Landau, E. M. Lifshiz and L. P. Pitaevskii, Electrodynamics of Continuous Media, Pergamon Press, Oxford, 1984.

[16]

H. Lindblad, Well-posedness for the motion of an incompressible liquid with free surface boundary, Ann. of Math. (2), 162 (2005), 109-194. doi: 10.4007/annals.2005.162.109.

[17]

H. Lindblad, Well-posedness for the motion of a compressible liquid with free surface boundary, Comm. Math. Phys., 260 (2005), 319-392. doi: 10.1007/s00220-005-1406-6.

[18]

A. Majda, Compressible Fluid Flow and Systems of Conservation Laws in Several Space Variables, Springer-Verlag, New York, 1984. doi: 10.1007/978-1-4612-1116-7.

[19]

G. Métivier, Stability of multidimensional shocks, in Advances in the Theory of Shock Waves (eds. H. Freistühler and A. Szepessy), Progr. Nonlinear Differential Equations Appl., 47, Birkhäuser, Boston, 2001, 25-103.

[20]

G. Métivier and K. Zumbrun, Hyperbolic boundary value problems for symmetric systems with variable multiplicities, J. Differential Equations, 211 (2005), 61-134. doi: 10.1016/j.jde.2004.06.002.

[21]

A. Morando, Y. Trakhinin and P. Trebeschi, Stability of incompressible current-vortex sheets, J. Math. Anal. Appl., 347 (2008), 502-520. doi: 10.1016/j.jmaa.2008.06.002.

[22]

A. Morando, Y. Trakhinin and P. Trebeschi, Well-posedness of the linearized plasma-vacuum interface problem in ideal incompressible MHD, Quart. Appl. Math., 72 (2014), 549-587. doi: 10.1090/S0033-569X-2014-01346-7.

[23]

A. Morando, Y. Trakhinin and P. Trebeschi, Well-posedness of the linearized problem for MHD contact discontinuities, J. Differential Equations, 258 (2015), 2531-2571. doi: 10.1016/j.jde.2014.12.018.

[24]

A. Morando, Y. Trakhinin and P. Trebeschi, Local existence of MHD contact discontinuities, work in progress.

[25]

P. Secchi and Y. Trakhinin, Well-posedness of the linearized plasma-vacuum interface problem, Interface Free Bound., 15 (2013), 323-357. doi: 10.4171/IFB/305.

[26]

P. Secchi and Y. Trakhinin, Well-posedness of the plasma-vacuum interface problem, Nonlinearity, 27 (2014), 105-169. doi: 10.1088/0951-7715/27/1/105.

[27]

Y. Trakhinin, A complete 2D stability analysis of fast MHD shocks in an ideal gas, Comm. Math. Phys., 236 (2003), 65-92. doi: 10.1007/s00220-002-0791-3.

[28]

Y. Trakhinin, On existence of compressible current-vortex sheets: Variable coefficients linear analysis, Arch. Ration. Mech. Anal., 177 (2005), 331-366. doi: 10.1007/s00205-005-0364-7.

[29]

Y. Trakhinin, On the existence of incompressible current-vortex sheets: Study of a linearized free boundary value problem, Math. Methods Appl. Sci., 28 (2005), 917-945. doi: 10.1002/mma.600.

[30]

Y. Trakhinin, The existence of current-vortex sheets in ideal compressible magnetohydrodynamics, Arch. Ration. Mech. Anal., 191 (2009), 245-310. doi: 10.1007/s00205-008-0124-6.

[31]

Y. Trakhinin, Local existence for the free boundary problem for nonrelativistic and relativistic compressible Euler equations with a vacuum boundary condition, Comm. Pure Appl. Math., 62 (2009), 1551-1594. doi: 10.1002/cpa.20282.

[32]

Y. Trakhinin, On the well-posedness of a linearized plasma-vacuum interface problem in ideal compressible MHD, J. Differential Equations, 249 (2010), 2577-2599. doi: 10.1016/j.jde.2010.06.007.

[33]

T. Yanagisawa and A. Matsumura, The fixed boundary value problems for the equations of ideal magnetohydrodynamics with a perfectly conducting wall condition, Comm. Math. Phys., 136 (1991), 119-140. doi: 10.1007/BF02096793.

show all references

References:
[1]

S. Alinhac, Existence d'ondes de raréfaction pour des systèmes quasi-linéaires hyperboliques multidimensionnels, Comm. Partial Differential Equations, 14 (1989), 173-230. doi: 10.1080/03605308908820595.

[2]

S. Benzoni-Gavage and D. Serre, Multidimensional Hyperbolic Partial Differential Equations. First-order Systems and Applications, Oxford University Press, Oxford, 2007.

[3]

A. Blokhin and Y. Trakhinin, Stability of strong discontinuities in fluids and MHD, in Handbook of Mathematical Fluid Dynamics, vol. 1 (eds. S. Friedlander and D. Serre), North-Holland, Amsterdam, 2002, 545-652. doi: 10.1016/S1874-5792(02)80013-1.

[4]

J.-F. Coulombel and P. Secchi, Nonlinear compressible vortex sheets in two space dimensions, Ann. Sci. École Norm. Sup. (4), 41 (2008), 85-139.

[5]

J.-F. Coulombel, A. Morando, P. Secchi and P. Trebeschi, A priori estimates for 3D incompressible current-vortex sheets, Comm. Math. Phys., 311 (2012), 247-275. doi: 10.1007/s00220-011-1340-8.

[6]

D. Ebin, The equations of motion of a perfect fluid with free boundary are not well-posed, Comm. Partial Differential Equations, 12 (1987), 1175-1201. doi: 10.1080/03605308708820523.

[7]

J. Fang and L. Zhang, Two-dimensional magnetohydrodynamics simulations of young type Ia supernova remnants, Mon. Not. R. Astron. Soc., 424 (2012), 2811-2820. doi: 10.1111/j.1365-2966.2012.21405.x.

[8]

O. L. Filippova, Stability of plane MHD shock waves in an ideal gas, Fluid Dyn., 26 (1991), 897-904. doi: 10.1007/BF01056793.

[9]

J. P. Goedbloed, R. Keppens and S. Poedts, Advanced Magnetohydrodynamics: With Applications to Laboratory and Astrophysical Plasmas, Cambridge University Press, Cambridge, 2010. doi: 10.1017/CBO9781139195560.

[10]

K. Ilin and Y. Trakhinin, On stability of Alfvén discontinuities, Math. Methods Appl. Sci., 32 (2009), 307-329. doi: 10.1002/mma.1039.

[11]

H.-O. Kreiss, Initial boundary value problems for hyperbolic systems, Comm. Pure Appl. Math., 23 (1970), 277-298. doi: 10.1002/cpa.3160230304.

[12]

B. Kwon, Structural conditions for full MHD equations, Quart. Appl. Math., 67 (2009), 593-600. doi: 10.1090/S0033-569X-09-01139-6.

[13]

D. Lannes, Well-posedness of the water-waves equations, J. Amer. Math. Soc., 18 (2005), 605-654. doi: 10.1090/S0894-0347-05-00484-4.

[14]

P. D. Lax, Hyperbolic systems of conservation laws. II, Comm. Pure Appl. Math., 10 (1957), 537-566. doi: 10.1002/cpa.3160100406.

[15]

L. D. Landau, E. M. Lifshiz and L. P. Pitaevskii, Electrodynamics of Continuous Media, Pergamon Press, Oxford, 1984.

[16]

H. Lindblad, Well-posedness for the motion of an incompressible liquid with free surface boundary, Ann. of Math. (2), 162 (2005), 109-194. doi: 10.4007/annals.2005.162.109.

[17]

H. Lindblad, Well-posedness for the motion of a compressible liquid with free surface boundary, Comm. Math. Phys., 260 (2005), 319-392. doi: 10.1007/s00220-005-1406-6.

[18]

A. Majda, Compressible Fluid Flow and Systems of Conservation Laws in Several Space Variables, Springer-Verlag, New York, 1984. doi: 10.1007/978-1-4612-1116-7.

[19]

G. Métivier, Stability of multidimensional shocks, in Advances in the Theory of Shock Waves (eds. H. Freistühler and A. Szepessy), Progr. Nonlinear Differential Equations Appl., 47, Birkhäuser, Boston, 2001, 25-103.

[20]

G. Métivier and K. Zumbrun, Hyperbolic boundary value problems for symmetric systems with variable multiplicities, J. Differential Equations, 211 (2005), 61-134. doi: 10.1016/j.jde.2004.06.002.

[21]

A. Morando, Y. Trakhinin and P. Trebeschi, Stability of incompressible current-vortex sheets, J. Math. Anal. Appl., 347 (2008), 502-520. doi: 10.1016/j.jmaa.2008.06.002.

[22]

A. Morando, Y. Trakhinin and P. Trebeschi, Well-posedness of the linearized plasma-vacuum interface problem in ideal incompressible MHD, Quart. Appl. Math., 72 (2014), 549-587. doi: 10.1090/S0033-569X-2014-01346-7.

[23]

A. Morando, Y. Trakhinin and P. Trebeschi, Well-posedness of the linearized problem for MHD contact discontinuities, J. Differential Equations, 258 (2015), 2531-2571. doi: 10.1016/j.jde.2014.12.018.

[24]

A. Morando, Y. Trakhinin and P. Trebeschi, Local existence of MHD contact discontinuities, work in progress.

[25]

P. Secchi and Y. Trakhinin, Well-posedness of the linearized plasma-vacuum interface problem, Interface Free Bound., 15 (2013), 323-357. doi: 10.4171/IFB/305.

[26]

P. Secchi and Y. Trakhinin, Well-posedness of the plasma-vacuum interface problem, Nonlinearity, 27 (2014), 105-169. doi: 10.1088/0951-7715/27/1/105.

[27]

Y. Trakhinin, A complete 2D stability analysis of fast MHD shocks in an ideal gas, Comm. Math. Phys., 236 (2003), 65-92. doi: 10.1007/s00220-002-0791-3.

[28]

Y. Trakhinin, On existence of compressible current-vortex sheets: Variable coefficients linear analysis, Arch. Ration. Mech. Anal., 177 (2005), 331-366. doi: 10.1007/s00205-005-0364-7.

[29]

Y. Trakhinin, On the existence of incompressible current-vortex sheets: Study of a linearized free boundary value problem, Math. Methods Appl. Sci., 28 (2005), 917-945. doi: 10.1002/mma.600.

[30]

Y. Trakhinin, The existence of current-vortex sheets in ideal compressible magnetohydrodynamics, Arch. Ration. Mech. Anal., 191 (2009), 245-310. doi: 10.1007/s00205-008-0124-6.

[31]

Y. Trakhinin, Local existence for the free boundary problem for nonrelativistic and relativistic compressible Euler equations with a vacuum boundary condition, Comm. Pure Appl. Math., 62 (2009), 1551-1594. doi: 10.1002/cpa.20282.

[32]

Y. Trakhinin, On the well-posedness of a linearized plasma-vacuum interface problem in ideal compressible MHD, J. Differential Equations, 249 (2010), 2577-2599. doi: 10.1016/j.jde.2010.06.007.

[33]

T. Yanagisawa and A. Matsumura, The fixed boundary value problems for the equations of ideal magnetohydrodynamics with a perfectly conducting wall condition, Comm. Math. Phys., 136 (1991), 119-140. doi: 10.1007/BF02096793.

[1]

Haiyan Yin. The stability of contact discontinuity for compressible planar magnetohydrodynamics. Kinetic and Related Models, 2017, 10 (4) : 1235-1253. doi: 10.3934/krm.2017047

[2]

Jing Wang, Feng Xie. On the Rayleigh-Taylor instability for the compressible non-isentropic inviscid fluids with a free interface. Discrete and Continuous Dynamical Systems - B, 2016, 21 (8) : 2767-2784. doi: 10.3934/dcdsb.2016072

[3]

Fei Jiang, Song Jiang, Weiwei Wang. Nonlinear Rayleigh-Taylor instability for nonhomogeneous incompressible viscous magnetohydrodynamic flows. Discrete and Continuous Dynamical Systems - S, 2016, 9 (6) : 1853-1898. doi: 10.3934/dcdss.2016076

[4]

Xumin Gu. Well-posedness of axially symmetric incompressible ideal magnetohydrodynamic equations with vacuum under the non-collinearity condition. Communications on Pure and Applied Analysis, 2019, 18 (2) : 569-602. doi: 10.3934/cpaa.2019029

[5]

Zhilei Liang. Convergence rate of solutions to the contact discontinuity for the compressible Navier-Stokes equations. Communications on Pure and Applied Analysis, 2013, 12 (5) : 1907-1926. doi: 10.3934/cpaa.2013.12.1907

[6]

Mircea Sofonea, Yi-bin Xiao. Tykhonov well-posedness of a viscoplastic contact problem. Evolution Equations and Control Theory, 2020, 9 (4) : 1167-1185. doi: 10.3934/eect.2020048

[7]

Yong Zhou, Jishan Fan. Local well-posedness for the ideal incompressible density dependent magnetohydrodynamic equations. Communications on Pure and Applied Analysis, 2010, 9 (3) : 813-818. doi: 10.3934/cpaa.2010.9.813

[8]

Pooja Girotra, Jyoti Ahuja, Dinesh Verma. Analysis of Rayleigh Taylor instability in nanofluids with rotation. Numerical Algebra, Control and Optimization, 2022, 12 (3) : 495-512. doi: 10.3934/naco.2021018

[9]

Gaocheng Yue, Chengkui Zhong. On the global well-posedness to the 3-D incompressible anisotropic magnetohydrodynamics equations. Discrete and Continuous Dynamical Systems, 2016, 36 (10) : 5801-5815. doi: 10.3934/dcds.2016055

[10]

Nguyen Huy Tuan, Nguyen Duc Phuong, Tran Ngoc Thach. New well-posedness results for stochastic delay Rayleigh-Stokes equations. Discrete and Continuous Dynamical Systems - B, 2022  doi: 10.3934/dcdsb.2022079

[11]

Xiaoli Li, Boling Guo. Well-posedness for the three-dimensional compressible liquid crystal flows. Discrete and Continuous Dynamical Systems - S, 2016, 9 (6) : 1913-1937. doi: 10.3934/dcdss.2016078

[12]

George Avalos, Pelin G. Geredeli, Justin T. Webster. Semigroup well-posedness of a linearized, compressible fluid with an elastic boundary. Discrete and Continuous Dynamical Systems - B, 2018, 23 (3) : 1267-1295. doi: 10.3934/dcdsb.2018151

[13]

Kenji Nakanishi, Hideo Takaoka, Yoshio Tsutsumi. Local well-posedness in low regularity of the MKDV equation with periodic boundary condition. Discrete and Continuous Dynamical Systems, 2010, 28 (4) : 1635-1654. doi: 10.3934/dcds.2010.28.1635

[14]

Chao Yang. Sharp condition of global well-posedness for inhomogeneous nonlinear Schrödinger equation. Discrete and Continuous Dynamical Systems - S, 2021, 14 (12) : 4631-4642. doi: 10.3934/dcdss.2021136

[15]

Fucai Li, Yanmin Mu, Dehua Wang. Local well-posedness and low Mach number limit of the compressible magnetohydrodynamic equations in critical spaces. Kinetic and Related Models, 2017, 10 (3) : 741-784. doi: 10.3934/krm.2017030

[16]

Jishan Fan, Yueling Jia. Local well-posedness of the full compressible Navier-Stokes-Maxwell system with vacuum. Kinetic and Related Models, 2018, 11 (1) : 97-106. doi: 10.3934/krm.2018005

[17]

Long Fan, Cheng-Jie Liu, Lizhi Ruan. Local well-posedness of solutions to the boundary layer equations for compressible two-fluid flow. Electronic Research Archive, 2021, 29 (6) : 4009-4050. doi: 10.3934/era.2021070

[18]

Marc Wolff, Stéphane Jaouen, Hervé Jourdren, Eric Sonnendrücker. High-order dimensionally split Lagrange-remap schemes for ideal magnetohydrodynamics. Discrete and Continuous Dynamical Systems - S, 2012, 5 (2) : 345-367. doi: 10.3934/dcdss.2012.5.345

[19]

Anthony Suen. Global regularity for the 3D compressible magnetohydrodynamics with general pressure. Discrete and Continuous Dynamical Systems, 2022, 42 (6) : 2927-2943. doi: 10.3934/dcds.2022004

[20]

Feimin Huang, Yi Wang, Tong Yang. Fluid dynamic limit to the Riemann Solutions of Euler equations: I. Superposition of rarefaction waves and contact discontinuity. Kinetic and Related Models, 2010, 3 (4) : 685-728. doi: 10.3934/krm.2010.3.685

2021 Impact Factor: 1.865

Metrics

  • PDF downloads (180)
  • HTML views (1)
  • Cited by (0)

[Back to Top]